Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 145, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 2:48 AM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2015, 2:48 AM PDT (09:48 UTC)
- Expired
- Oct 18, 2015, 5:45 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 160 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
625
WGUS55 KVEF 180948
FFWVEF
CAC027-181245-
/O.NEW.KVEF.FF.W.0145.151018T0948Z-151018T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 AM PDT SUN OCT 18 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
* UNTIL 545 AM PDT
* AT 247 AM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER DANTES VIEW. THE STORM IS MOVING NORTHEAST AT 25
MPH. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DANTES VIEW AND DEATH VALLEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3648 11652 3632 11632 3597 11660 3615 11682
$$
MORGAN3 follow-up statements
671 WGUS75 KVEF 181039 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 339 AM PDT SUN OCT 18 2015 CAC027-181245- /O.CON.KVEF.FF.W.0145.000000T0000Z-151018T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 339 AM PDT SUN OCT 18 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM PDT FOR SOUTHEASTERN INYO COUNTY... AT 338 AM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS ACCELERATING NORTHEAST INTO NYE COUNTY. THE STRONGEST STORM PASSED OVER HIGHWAY 190 JUST WEST OF DEATH VALLEY JUNCTION...WHERE FLOODING MAY BE OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DEATH VALLEY JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3648 11652 3632 11632 3597 11660 3615 11682 $$ MORGAN
008 WGUS75 KVEF 181148 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 448 AM PDT SUN OCT 18 2015 CAC027-181245- /O.CON.KVEF.FF.W.0145.000000T0000Z-151018T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 448 AM PDT SUN OCT 18 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM PDT FOR SOUTHEASTERN INYO COUNTY... AT 446 AM PDT...RAIN HAD ENDED OVER THE DEATH VALLEY JUNCTION AREA. EARLIER...HEAVY RAIN FELL OVER HIGHWAY 190 JUST WEST OF DEATH VALLEY JUNCTION...AND RUNOFF MAY STILL BE OCCURRING IN THAT AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3648 11652 3632 11632 3597 11660 3615 11682 $$ MORGAN
620 WGUS75 KVEF 181238 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 538 AM PDT SUN OCT 18 2015 CAC027-181246- /O.EXP.KVEF.FF.W.0145.000000T0000Z-151018T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 538 AM PDT SUN OCT 18 2015 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INYO COUNTY WILL EXPIRE AT 545 AM PDT... RAIN HAS ENDED IN THE DEATH VALLEY JUNCTION AREA...AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. IF YOU ARE DRIVING IN THE AREA EARLY THIS MORNING...BE ALERT FOR WATER OR MUD OVER THE ROAD...ESPECIALLY ALONG HIGHWAY 190 JUST WEST OF DEATH VALLEY JUNCTION. LAT...LON 3648 11652 3632 11632 3597 11660 3615 11682 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 12:53 AM PDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 18, 12:53 AM PDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1253 AM PDT SUN OCT 18 2015 .SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND NEVADA TONIGHT AND SUNDAY WILL BRING INCREASING COVERAGE OF SHOWERS AND SCATTERED THUNDERSTORMS TO MUCH OF THE REGION SUNDAY MORNING THROUGH SUNDAY AFTERNOON. ADDITIONAL UPPER LEVEL DISTURBANCES WILL CONTINUE TO PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE MIDDLE OF NEXT WEEK. && .UPDATE...1250 AM...QUICK UPDATE TO INCREASE PRECIP CHANCES OVER SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES (INCLUDING LAKE HAVASU) WHERE A COUPLE ISOLATED STORMS HAVE DEVELOPED. THE REST OF THE FORECAST REMAINS ON TRACK EARLY THIS MORNING. ISOLATED-SCATTERED STORMS HAVE BEGUN TO DEVELOP AS EXPECTED ACROSS WESTERN SAN BERNARDINO AND EASTERN INYO COUNTIES...TRACKING NORTHEAST. THESE STORMS ARE BEING MONITORED CLOSELY FOR FLASH FLOODING. && .PREV UPDATE...855 PM PDT SAT OCT 17 2015...MOST OF THE AREA IS FREE OF CONVECTION AT THIS HOUR...HOWEVER SHORT RANGE GUIDANCE SUGGEST THAT THIS WILL CHANGE OVER THE NEXT FEW HOURS. THE HRRR AND HRRRX HAVE BEEN FAIRLY CONSISTENT SHOWING AN UPTICK IN ACTIVITY ALONG AND WEST OF A LINE FROM BARSTOW TO TONOPAH BETWEEN 04Z AND 06Z THIS EVENING. THIS WILL BE IN RESPONSE TO UPPER LEVEL FORCING ENCOUNTERING AN UNSTABLE AIRMASS. EXPECT MUCH OF THIS ACTIVITY TO CONGEAL INTO A NORTH-SOUTH BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS BETWEEN 06Z AND 12Z AND SLOWLY PROGRESS EAST. BASED ON MODEL CONSENSUS...BY 12Z THIS LINE SHOULD STRETCH FROM ROUGHLY BAKER TO RACHEL. THROUGH SUNDAY THIS LINE WILL CONTINUE TO PUSH EAST...GRADUALLY PIVOTING TO A SSW-NNE ORIENTATION. AS THIS OCCURS THUNDERSTORM COVERAGE AND INTENSITY BOTH IN AND AHEAD OF THE BAND (MOHAVE AND EASTERN CLARK COUNTIES) IS LIKELY TO INCREASE WITH THE ADDITION OF DAYTIME HEATING. CURRENT GUIDANCE SUGGESTS THE MOST LIKELY TIMING FOR THIS BAND TO CROSS THE LAS VEGAS VALLEY WOULD BE FROM 19Z-23Z (12PM-4PM). FORECAST HAS BEEN TWEAKED TO ACCOUNT FOR THE LATEST MODEL ANALYSIS THROUGH SUNDAY. CURRENT FLASH FLOOD WATCH PLACEMENT AND TIMING APPEARS TO BE GOOD AND NO CHANGES TO THAT PRODUCT ARE EXPECTED AT THIS TIME. && .AVIATION...FOR MCCARRAN...WINDS LIKELY TO REMAIN LIGHT AND VARIABLE UNDER 8 KTS OVERNIGHT...THEN INCREASE TO 12-16KTS WITH GUSTS TO 25 KTS FROM THE SOUTH-SOUTHWEST AFTER 18Z. SHOWER AND THUNDERSTORM ACTIVITY WILL BE FAIRLY LIMITED THE REMAINDER OF THE NIGHT...BUT CANNOT BE COMPLETELY RULED OUT. CIGS OF 4-6K NEAR ANY SHOWER ACTIVITY TONIGHT...OTHERWISE SCT-BKN CLOUDS AT 6-8K FEET. CHANCES FOR SHRA/TSRA WILL INCREASE LATE SUNDAY MORNING AND PEAK BETWEEN 19Z- 23Z. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY ALONG WITH MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN EXCESS OF 35 KTS THESE STORMS...AS WELL AS REDUCED VSBY. SLIGHT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED SHRA/TSRA ARE POSSIBLE THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE FAVORED OVER CLARK...NYE...LINCOLN AND MOHAVE COUNTIES ON SUNDAY. GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 4K-6K FEET IN AND NEAR SHRA/TSRA OTHERWISE 8K-12K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10- 20 KTS WITH GUSTS 20-30 KTS IN MOST LOCATIONS BY THE AFTERNOON. CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK...MAINLY FROM LAS VEGAS EAST. && .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. IT LOOKS LIKE THE INGREDIENTS ARE COMING TOGETHER FOR AN AN ACTIVE WEATHER DAY SUNDAY ACROSS SOUTHERN SOUTHERN NEVADA AND SURROUNDING AREAS OF NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. ANOMALOUSLY HIGH MOISTURE CONTENT WILL REMAIN IN PLACE ACROSS THE REGION WITH PWAT VALUES OF 1.0-1.3 INCHES AND SURFACE DEWPOINTS GENERALLY IN THE 60S. THE LIFTING MECHANISM NEEDED TO TURN THIS MOISTURE INTO SHOWERS AND THUNDERSTORMS IS COMING IN THE FORM OF A VIGOROUS LOW PRESSURE SYSTEM CURRENTLY OFF THE NORTHERN CALIFORNIA COAST. THE CENTER OF THIS BROAD SYSTEM IS FORECAST TO MOVE INLAND OVER NORTHERN CALIFORNIA SUNDAY BUT A VORT MAX AND 50-60 KNOT JET ROUNDING THE BASE OF THE LOW AND EJECTING UP ACROSS SOUTHERN NEVADA WILL PROVIDE PLENTY OF DYNAMIC FORCING COMBINED WITH SOME DESTABILIZATION DUE TO COOLER AIR ALOFT ASSOCIATED WITH THE SYSTEM. FORECAST SOUNDINGS LATE SUNDAY MORNING INDICATE CONSIDERABLE INSTABILITY WITH CAPE VALUES AROUND 1500-1800 J/KG...LIFTED INDICES AROUND -5 AND CONSIDERABLE SPEED SHEAR WITH THE STRENGTHENING SOUTH-SOUTHWEST FLOW. THIS SHOULD LEAD TO FAST MOVING FAIRLY ORGANIZED THUNDERSTORMS AND THE POTENTIAL FOR TRAINING CELLS WHICH WILL ELEVATE THE FLASH FLOOD THREAT. THIS COULD LEAD TO MORE THAN JUST LOCALIZED FLASH FLOOD POTENTIAL SUNDAY AND JUSTIFIES THE FLASH FLOOD WATCH THAT IS ALREADY IN EFFECT UNTIL SUNDAY EVENING. THE BEST WINDOW FOR THESE THINGS TO COME TOGETHER LOOKS TO BE BETWEEN 12Z AND 18Z THEN CONTINUING THROUGH SUNDAY AFTERNOON...SO WE SHOULD SEE AN EARLY START TO STORM DEVELOPMENT. AS THE VORT MAX CONTINUES LIFTING UP THROUGH UTAH SUNDAY EVENING... DRY SOUTHWEST FLOW ALOFT SHOULD GRADUALLY DECREASE MOISTURE CONTENT BUT ISOLATED TO SCATTERED SHOWERS WILL STILL BE POSSIBLE OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA SUNDAY NIGHT INTO MONDAY MORNING. ADDITIONAL ENERGY IS FORECAST TO DIVE DOWN THE WEST COAST MONDAY AND DRAG THE TROUGH SOUTHWARD WHILE SPINNING IT UP INTO A CLOSED LOW CENTERED NEAR YUMA ARIZONA BY TUESDAY MORNING. THIS WILL PLACE MOHAVE COUNTY NEAR THE NORTHEAST QUADRANT OF THE LOW LEADING TO A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. IN ADDITION...THIS WILL KEEP COOL TEMPERATURES IN PLACE ACROSS THE REGION WITH HIGHS 3-5 DEGREES BELOW NORMAL. .LONG TERM...TUESDAY THROUGH SATURDAY. YET ANOTHER SHORTWAVE TROUGH WILL BE CENTERED DIRECTLY OVER OUR AREA TO START THE LONG TERM PERIOD. THIS SHORTWAVE WILL SPIN UP INTO A CLOSED LOW CENTERED OVER THE LOWER COLORADO RIVER VALLEY ALONG THE CALIFORNIA/ARIZONA BORDER TUESDAY NIGHT AND BE NEARLY STATIONARY THROUGH WEDNESDAY. THIS WILL KEEP COOLER CONDITIONS AROUND THROUGH AT LEAST MID WEEK ALONG WITH A CHANCE OF SHOWERS CONTINUING OVER PORTIONS OF LINCOLN, CLARK, SAN BERNARDINO, AND MOHAVE COUNTIES. GIVEN THE FAIRLY GOOD MODEL AGREEMENT, DID EXPAND PRECIP CHANCES A LITTLE FARTHER WEST AND INCREASED POPS A BIT. THE LOW WILL THEN EDGE INTO CENTRAL ARIZONA THURSDAY AND FINALLY DEPART THURSDAY NIGHT INTO FRIDAY. COULD STILL SEE SOME SHOWERS LINGERING ACROSS NORTHWEST ARIZONA (PERHAPS SLIGHTLY FARTHER WEST) THURSDAY. HAVE GONE WITH AN AREA-WIDE DRY FORECAST FRIDAY AND FRIDAY NIGHT WITH MORE OF A QUASI- ZONAL FLOW ALOFT SETTING IN. THE 00Z MODELS SUGGEST DRY CONDITIONS MAY CONTINUE INTO SATURDAY BUT RUN-TO-RUN MODEL TRENDS HAVE NOT BEEN VERY GOOD. THERE ARE SIGNS THAT ANOTHER TROUGH MAY APPROACH OR SWING INTO THE SOUTHWEST AT SOME POINT NEXT WEEKEND. STILL A LOT OF UNCERTAINTY WITH TIMING AND JUST HOW DEEP/STRONG IT MAY BE. WILL KEEP AN EYE ON MODEL TRENDS AND ADJUST AS NECESSARY. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED THIS WEEKEND. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE/AVIATION...WOLCOTT SHORT TERM........ADAIR LONG TERM.........PADDOCK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 1:23 AM PDT | Severe Thunderstorm Warning | VEF | Inyo | 37 min |
| Oct 18, 1:26 AM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 18, 1:53 AM PDT | Severe Thunderstorm Warning | VEF | Inyo | 37 min |
| Oct 18, 8:06 AM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 4 hr |
| Oct 18, 11:50 AM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 18, 12:25 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Oct 18, 2:18 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Oct 18, 2:30 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 18, 2:46 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 18, 3:07 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 18, 3:35 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 18, 4:17 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.